Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The Dirichlet problem for a class of elliptic difference equations


Author: G. T. McAllister
Journal: Math. Comp. 25 (1971), 655-673
MSC: Primary 39A12; Secondary 35J20
MathSciNet review: 0306747
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Under suitable assumptions on the order of nonlinearity we prove existence and uniqueness theorems for difference Dirichlet problems of divergence type. We also show that the discrete solutions converge to a solution of the continuous problem. We do not assume that our equation comes from a variational problem. Some of our results are constructive or allow for the application of constructive methods.


References [Enhancements On Off] (What's this?)

  • [1] R. Courant, K. Friedrichs, and H. Lewy, Über die partiellen Differenzengleichungen der mathematischen Physik, Math. Ann. 100 (1928), no. 1, 32–74 (German). MR 1512478, 10.1007/BF01448839
  • [2] C. W. Cryer, The difference analogue of Gauss’ theorem, SIAM J. Numer. Anal. 4 (1967), 155–162. MR 0213763
  • [3] Jens Frehse, Existenz und Konvergenz von Löungen nichtlinearer elliptischer Differenzengleichungen unter Dirichletrandbedingungen, Math. Z. 109 (1969), 311–343 (German). MR 0247776
  • [4] Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • [5] N. N. Gudovič, The application of the difference method to the solution of nonlinear elliptic equations, Dokl. Akad. Nauk SSSR 179 (1968), 1257–1260 (Russian). MR 0228810
  • [6] W. von Koppenfels, Über die Existenz der Lösungen linearer partieller Differentialgleichungen vom elliptischen Typus, Dissertation, Göttingen, 1929.
  • [7] O. A. Ladyženskaja, The method of finite differences in the theory of partial differential equations, Amer. Math. Soc. Transl. (2) 20 (1962), 77–104. MR 0136881
  • [8] O. A. Ladyženskaya & N. N. Ural'ceva, Linear and Quasilinear Differential Equations of Elliptic Type, ``Nauka,'' Moscow, 1964; English transl., Academic Press, New York, 1968. MR 35 #1955; MR 39 #5941.
  • [9] G. T. McAllister, An application of a priori bounds on difference quotients to a constructive solution of mildly quasilinear Dirichlet problems, J. Math. Anal. Appl. 24 (1968), 582–607. MR 0234647
  • [10] G. T. McAllister, Dirichlet problems for mildly nonlinear elliptic difference equations., J. Math. Anal. Appl. 27 (1969), 338–366. MR 0254450
  • [11] Charles B. Morrey Jr., Multiple integral problems in the calculus of variations and related topics, Univ. of California Publ. Math. (N. S.) 1 (1943), 1–130. MR 0011537
  • [12] Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • [13] I. G. Petrowsky & K. N. Smirnoff, ``Sur une condition suffisante pour qu'une famille de fonctions soit également continue,'' Bull. Univ. Moscow Sect. A Math. Mech., v. 10, 1938, pp. 1-15.
  • [14] S. Soboleff, Sur l’évaluation de quelques sommes pour une fonction définie sur un réseau, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 4 (1940), 5–16 (Russian, with French summary). MR 0001788
  • [15] Friedrich Stummel, Elliptische Differenzenoperatoren unter Dirichletranbedingungen, Math. Z. 97 (1967), 169–211 (German). MR 0224302
  • [16] B. A. Vertgeĭm, The approximate determination of fixed points of continuous mappings., Dokl. Akad. Nauk SSSR 191 (1970), 9–11 (Russian). MR 0263235

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 39A12, 35J20

Retrieve articles in all journals with MSC: 39A12, 35J20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1971-0306747-X
Keywords: Elliptic difference equations, divergence type, approximation of solution, boundary-value problems, convergence of solution, existence, uniqueness criteria
Article copyright: © Copyright 1971 American Mathematical Society